Is it a good idea to take omeprazole long term?

I have been warned by my pharmacist of the dangers of taking omeprazole (stomach protector) long term. Apparently, it has been linked with the development if osteoporosis and thus gives us an increased risk of fractures. As we are routinely prescribed this drug, alongside our steroids, should we say no to taking it? I have been taking it for 16 months now.

16 Replies

oldestnewest
  • I take Lansoprazole and my GP warned me of this too and reduced my dose from 30mg to 15mg. Assuming you don't have any stomach problems this should be ok and I have had no problems. it seems to be standard practice to give this alongside steroids to protect the stomach.

    I guess it is the lesser of two evils and you should also be taking calcium and alendronic acid which will help protect you from osteoperoisis as a result of long term steroid use.

    Ask your consultant for regular DEXA scans which will flag up any osteoperosis.

  • Don't know if this is from the research which came out a while ago. If it is then the increased chances were not really all that great. They were increased but not to an astronomical extent.

    I think that we have to take our chances with most of the meds we take. Most of them will have some side effects at some time, but what do we do in the meantime?

    PatriciaAnn

  • Thanks, both of you, for your answers. All good stuff. Just makes me wonder why we are prescribed it. I was on steroids for 7 years without it with no ill effects.

    Ayla

  • Hi

    If you are taking the 5mg steroid tablets and they are 'uncoated' you could ask for the 'prednisolone ec' with has an enteric coating (red in colour) it costs a bit more but helps cut down stomach problems. I use this when needed as I find almost all meds for vasculitis cause me gastric and GI problems. Worth a try and you may then be able to cut down on the Omezaprole

  • Thanks, Porky. I am taking 9mg of pred., one tablet 5mg (enteric coated) and four 1mg. Had to kick up a stink with the gp recently to remain on the enteric coated 5mg tablet when the practice declared they were too expensive to give to us! The 1mg tablets don't come in an ec version, sadly.

    I make sure I take the steroids after food, that has always worked for me in the past. Am wondering about the omeprazole because of the side effects and, also, I just don't want to give my body any more toxic drugs than I need to!

    I did try to get off the omeprazole several months ago but had a lot of problems with stomach pain and heartburn. Perhaps your body gets used to having it and kicks up a fuss when it is withdrawn. Has anyone else

    experienced this?

    Ayla

  • I'd just like to query that this drug is routinely prescribed. Maybe John and Susan need to run another poll?!?! I have been on steroids, and lots and lots of immunosuppression drugs (including many at the same time), since 1998, and get huge GI problems from them (very severe nausea, vomiting and diarrhoea). I was never prescribed this drug, or anything like it, until last week, when I was given high dose pulsed oral Cyclophosphamide. My consultant says I am to take Omeprazole for 3-5 days when I have each pulse. I've since switched to IV as of next week, so guess I won't need it so much now.

  • Perhaps you might suggest a poll Vivienne please. John will be very interested in the results and comments. :-)

  • Just done :)

  • Hi there, when I was on steroids I was prescribed lanzoprazole along with the alendronic acid and calcium tablets. As far as I am aware the risk of osteoporosis with the stomach protectors are far less than that of the steroids so not worth worrying about in comparison. If they stop the heartburn etc then I say keep taking them, but at the lower dose if you can.

  • Thanks, Lisa. Did you have any difficulty getting off the lanzoprazole?

  • Hi Ayla, no I had no problems getting off the med at all, stopped when I stopped taking steroids. In fact thinking about it I probably stopped before that when I was on a very low dose. I just took one occasionally if I had any acid or heartburn.

  • I was prescribed Prednisolone (now on 1mg maintenance dose long term) plus Azathioprine 150mg and 3 x 400mg Ibuprofen daily. Unfortunately the Ibuprofen caused substantial bleeding from the stomach since when I have been on Omeprazole and banned from Ibuprofen. It did the trick, solved my stomach problems and I havent noticed any further side effects. I had to juggle the other drugs until we got the symptoms back under control but its ok now. I guess we just have to take our chances and trade off symptoms against side effects with all these strong drugs. Without them our lives would be so much more difficult - with them it is worthwhile. Trust your doctors and take what they offer you but just keep questioning and learning. Good luck

  • I agree with Lisa-Raynell.

    On top of that, you will find that just about every drug you take has either a side effect or a risk of one. I have Osteoporosis and take Calcichew twice daily and Risedronate Sodium once a week to offset the Osteoporosis.

    I have taken Omeparzole (and have done for over 5 years). I also take Mycophenolate Mofetil (amongst quite a few other drugs) and this increases your chance of getting skin cancer. Another drug I take increase your chance of Lymphatic cancer. But as they help keep my illness in check (most of the time), I think it is worth the 'risk' as not taking them would leave me far worse off. Overall, the benefits outweigh the 'possible' side effects.

    If you are still unsure, consult your doctor or specialist.

  • Hi Ayla I have been on omnepazole for 13 months now as well as Prednisalone and after a short stay in hospital because my bloods were all wrong I was also put on azathioprine but long before this I was put on alendronic acid and calcium tablets as I already had osteo-arthritus but before going on the omneprazole I was on rhanitidine which had much more serious side effects I think if you stomach reacts to the steriods then taking the GI meds is a must but try without them first then if you have no GI problems stay of them. In my case it was a help as I had lots of GI Problems before and I also think a poll would be a very good Idea. which ever you choose good luck.

  • I was prescribed omeprazole last year for heartburn etc. it upset my bladder and I kept thinking that I had cystitis. Now my bladder reacts badly every time I take it. Now I am steroids and methotrexate, I am taking ranitidine - ok , so far.

  • Dear Ayla,

    To answer the question, that you first actually asked, I would say yes very safe, if used as directed, monitored and indeed prescribed. As regards to 'side effects' I tend not to worry too much unless I suffer from any. I mean have you actually read the possible 'side effects', of some of the commonest drugs that we all take- I mean HAVE you??? If you worried about that 'lot' you would scare yourself to death/out of your wits! This is not to belittle anyone who does suffer 'side effects' of cause-I'm quite sure that the symptoms are quite real, sorry if it sounded that way. (me and my big mouth!).

    Sorry if I have upset anyone, very best wishes AndrewT

You may also like...